A bound on the primes of bad reduction for CM curves of genus 3

Pinar Kiliçer, Kristin Lauter, Elisa Lorenzo García, Rachel Newton, Ekin Ozman, Marco Streng

Research output: Contribution to journalArticleAcademicpeer-review

3 Citations (Scopus)
18 Downloads (Pure)


We give bounds on the primes of geometric bad reduction for curves of genus 3 of primitive complex multiplication (CM) type in terms of the CM orders. In the case of elliptic curves, there are no primes of geometric bad reduction because CM elliptic curves are CM abelian varieties, which have potential good reduction everywhere. However, for genus at least 2, the curve can have bad reduction at a prime although the Jacobian has good reduction. Goren and Lauter gave the first bound in the case of genus 2. In the cases of hyperelliptic and Picard curves, our results imply bounds on primes appearing in the denominators of invariants and class polynomials, which are important for algorithmic construction of curves with given characteristic polynomials over finite fields.

Original languageEnglish
Pages (from-to)2843-2861
Number of pages19
JournalProceedings of the american mathematical society
Issue number7
Publication statusPublished - Jul-2020

Cite this